Providing you with the answers Leyla Hannbeck, NPA chief pharmacist, responds following reports of central serous chorioretinopathy (CSCR) with local and systemic corticosteroid treatment
A rare risk of central serous chorioretinopathy (CSCR) has been reported following treatment with local and systemic corticosteroids. The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a drug safety update regarding this risk.
CSCR causes fluid to accumulate underneath the macula (central retinal area) of the eye. CSCR usually affects one eye; patients may report blurry and distorted vision, diffi culty with bright lights, and/or objects appearing smaller.
The development of CSCR has been associated with risk factors that affect cortisol in the eye, such as systemic corticosteroid treatment, Cushing’s syndrome and pregnancy. It has been reported as a rare adverse effect with systemic and local corticosteroid preparations, including dermal, epidural, inhaled, intra-articular, intranasal and ocular formulations.
Pharmacists should advise patients prescribed corticosteroid treatment to report any incidences of visual disturbance to their prescriber; patients experiencing problems with their vision may be referred to anophthalmologist to ascertain the cause.
Healthcare professionals and patients should report suspected adverse reactions via the Yellow Card Scheme – further information on this can be found on the MHRA website.
Prescribing update: adrenaline auto-injectors
Patients who require adrenaline should be prescribed at least two adrenaline autoinjectors that should be carried with them.
Healthcare professionals are now recommended to prescribe two adrenaline auto-injectors to patients requiring adrenaline; patients/carers are advised to carry these with them at all times. In addition, healthcare professionals should ensure patients with allergies, and their carers, are appropriately trained to use the specific brand of adrenaline auto-injector device dispensed.
The recommendation was made following a review by the European Medicines Agency (EMA), highlighted in a Medicines and Healthcare products Regulatory Agency’s (MHRA) drug safety update. Patients/carers should be encouraged to obtain a placebo auto-injector device and use the device to practise the recommended techniques.
Training devices are available to order online from the following manufacturers free of charge:
• Emerade (Bausch & Lomb UK Ltd)
• EpiPen (Meda Pharmaceuticals)
• Jext (ALK-Abello Ltd)
The MHRA has provided guidance and advice for patients with allergies and their carers, which recommends:
• Carrying at least two adrenaline autoinjectors at all times
• Administering the adrenaline auto-injector at the first signs of a severe allergic reaction
• Regularly checking the expiry date of the adrenaline auto-injectors and replacing before expiration.
After administration of an adrenaline autoinjector patients/carers should:
1. Call 999 – request an ambulance for the anaphylactic patient even if the patient appears to be improving
2. Lay the patient down and raise the legs – this will maintain blood flow; however if the patient is experiencing breathing diffi culties, remaining upright will ease breathing
3. Seek help after administering the autoinjector and ensure someone remains with the patient until an ambulance arrives 4. Administer a second auto-injector, if there is no improvement within 5 to15 minutes after administration of the fi rst.
Further information including an advice sheet for patients and carers is available at www.gov.uk/mhra.
Further information on anaphylaxis is also available at www.resus.org.uk/anaphylaxis/
For more information on this or any other query NPA members can contact the NPA pharmacy team on 01727 891 800 or email email@example.com